Alert archive / Missouri / Wind Advisories in 2017

Wind Advisory 1, NWS Kansas City, MO

January 10, 201737 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Jan 10, 2017, 9:28 AM CST for 37 counties in Missouri; 7 counties in Kansas. It took effect at Jan 10, 2017, 10:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 9:28 AM CST (15:28 UTC)
In effect from
Jan 10, 2017, 10:00 AM CST
Expired
Jan 10, 2017, 3:59 PM CST
In force
6 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS73 KEAX 101528
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 AM CST TUE JAN 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102330-
/O.NEW.KEAX.WI.Y.0001.170110T1600Z-170111T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF ATCHISON, PAOLA, OSAWATOMIE, LOUISBURG, 
PLEASANTON, LA CYGNE, MOUND CITY, WATHENA, ELWOOD, TROY, 
HIGHLAND, FORT LEAVENWORTH, LEAVENWORTH, LANSING, 
KANSAS CITY KANSAS, OVERLAND PARK, STANLEY, OLATHE, SHAWNEE, 
LENEXA, TARKIO, ROCKPORT, FAIRFAX, MARYVILLE, GRANT CITY, ALBANY,
STANBERRY, KING CITY, BETHANY, PRINCETON, MERCER, UNIONVILLE, 
LANCASTER, QUEEN CITY, GREENTOP, DOWNING, GLENWOOD, OREGON, 
MAITLAND, FOREST CITY, CRAIG, SAVANNAH, COUNTRY CLUB VILLA, 
MAYSVILLE, STEWARTSVILLE, OSBORN, UNION STAR, CLARKSDALE, 
GALLATIN, JAMESPORT, TRENTON, MILAN, GREEN CITY, KIRKSVILLE, 
ST. JOSEPH AIRPORT, ST. JOSEPH, CAMERON, PLATTSBURG, LATHROP, 
HAMILTON, BRAYMER, POLO, BRECKENRIDGE, CHILLICOTHE, BROOKFIELD, 
MARCELINE, MACON, LA PLATA, PARKVILLE, PLATTE CITY, RIVERSIDE, 
WEATHERBY LAKE, WESTON, GLADSTONE, LIBERTY, EXCELSIOR SPRINGS, 
RICHMOND, LAWSON, CARROLLTON, SALISBURY, BRUNSWICK, KEYTESVILLE, 
MOBERLY, KANSAS CITY, INDEPENDENCE, ODESSA, HIGGINSVILLE, 
LEXINGTON, CONCORDIA, MARSHALL, FAYETTE, GLASGOW, NEW FRANKLIN, 
BELTON, RAYMORE, HARRISONVILLE, PLEASANT HILL, WARRENSBURG, 
SEDALIA, BOONVILLE, BUTLER, ADRIAN, RICH HILL, CLINTON, 
AND WINDSOR
928 AM CST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND ADVISORY, WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

* TIMING...LATE THIS MORNING THROUGH EARLY THIS EVENING.

* WINDS...GUSTS EXCEEDING 45MPH WILL BE POSSIBLE THROUGHOUT THE
  DAY.

* IMPACTS...CAN MAKE DRIVING DIFFICULT...PARTICULARLY FOR HIGH
  PROFILE VEHICLES...AND BLOW LOOSE...LIGHTWEIGHT OBJECTS AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION WHEN TRAVELING AND SECURE LOOSE...LIGHTWEIGHT ITEMS SUCH
AS TRASH CANS.

&&

$$
1 follow-up statement
069 
WWUS73 KEAX 102159
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CST TUE JAN 10 2017


KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102300-
/O.CAN.KEAX.WI.Y.0001.000000T0000Z-170111T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF ATCHISON, PAOLA, OSAWATOMIE, LOUISBURG, 
PLEASANTON, LA CYGNE, MOUND CITY, WATHENA, ELWOOD, TROY, 
HIGHLAND, FORT LEAVENWORTH, LEAVENWORTH, LANSING, 
KANSAS CITY KANSAS, OVERLAND PARK, STANLEY, OLATHE, SHAWNEE, 
LENEXA, TARKIO, ROCKPORT, FAIRFAX, MARYVILLE, GRANT CITY, ALBANY,
STANBERRY, KING CITY, BETHANY, PRINCETON, MERCER, UNIONVILLE, 
LANCASTER, QUEEN CITY, GREENTOP, DOWNING, GLENWOOD, OREGON, 
MAITLAND, FOREST CITY, CRAIG, SAVANNAH, COUNTRY CLUB VILLA, 
MAYSVILLE, STEWARTSVILLE, OSBORN, UNION STAR, CLARKSDALE, 
GALLATIN, JAMESPORT, TRENTON, MILAN, GREEN CITY, KIRKSVILLE, 
ST. JOSEPH AIRPORT, ST. JOSEPH, CAMERON, PLATTSBURG, LATHROP, 
HAMILTON, BRAYMER, POLO, BRECKENRIDGE, CHILLICOTHE, BROOKFIELD, 
MARCELINE, MACON, LA PLATA, PARKVILLE, PLATTE CITY, RIVERSIDE, 
WEATHERBY LAKE, WESTON, GLADSTONE, LIBERTY, EXCELSIOR SPRINGS, 
RICHMOND, LAWSON, CARROLLTON, SALISBURY, BRUNSWICK, KEYTESVILLE, 
MOBERLY, KANSAS CITY, INDEPENDENCE, ODESSA, HIGGINSVILLE, 
LEXINGTON, CONCORDIA, MARSHALL, FAYETTE, GLASGOW, NEW FRANKLIN, 
BELTON, RAYMORE, HARRISONVILLE, PLEASANT HILL, WARRENSBURG, 
SEDALIA, BOONVILLE, BUTLER, ADRIAN, RICH HILL, CLINTON, 
AND WINDSOR
359 PM CST TUE JAN 10 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

WINDS HAVE WEAKENED BELOW WIND ADVISORY CRITERIA HOWEVER GUSTS TO
30 MILES PER HOUR WILL STILL BE POSSIBLE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Jan 10, 5:42 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 10, 5:42 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
542 AM CST Tue Jan 10 2017

.Discussion...
Issued at 400 AM CST TUE JAN 10 2017

...Impactful winter storm increasingly possible this weekend...

Currently, an upper level short wave and associated surface low are
moving across the northern part of our area giving us the non-
diurnal temp curve, gusty winds, and drizzle potential for this
morning. The non-diurnal temp curve has allowed temps to stay
above freezing so any precipitation that falls will be in liquid
form. According to short term model guidance, most of the drizzle
will occur north of I-70. Winds will remain gusty today, around 30
mph, and may flirt with wind advisory thresholds but will let the
next shift evaluate whether or not an advisory should be issued.

As the surface low slides off to the north-northeast this
morning a weak cold front will push through the area. Winds will
shift to the northwest briefly until a surface high slides in
this evening shifting winds back to the south. As a result
temperatures will begin to decrease shortly after noon but only
down to the upper 20s to mid 30s. Temperatures will then start to
increase after midnight Wednesday as another surface low from the
Rockies and warm front begin to move into the area. Temps
Wednesday will warm into the low 60s for areas south of I-70, low
to mid 50s between I-70 and HWY 36, and mid 40s along the IA
border. Drizzle chances return Wednesday afternoon through
Thursday morning as a cold front associated with the
aforementioned surface low sweeps through the area. Below freezing
surface temperatures will follow the cold front. This coupled
with the remaining warm air aloft will make the drizzle transition
to freezing drizzle around midnight. All precipitation expected
Wed/Thu should be east and south of I-35. At this point very
little, if any, accumulation is expected.

Our attention then turns to the weekend as the potential for a winter
storm still remains a decent possibility for the entire forecast
area. There is still fairly good agreement on the aforementioned
cold front stalling near the MO/AR border due to a strong surface
high over the western Atlantic and a strong arctic surface high
moving into the Northern Plains. The surface high over the
Atlantic will advect plenty of low-level moisture into the area,
while the arctic high will advect below freezing surface temperatures
into the area. Models are also in fairly good agreement with the
upper level closed low coming in from the southwestern US, which
will provide the upper level energy for this event. In addition,
there is decent agreement among models regarding the elevated warm
layer and surface freezing line. The GFS, ECMWF, and Canadian all
keep temperatures around 850 mb above freezing with the surface
freezing line south of the forecast area. This would result in
freezing rain being the dominate precipitation type for
Friday/Saturday. Models begin to diverge Saturday though
especially in regard to location of the surface freezing line. The
GFS moves the line north quicker than the ECMWF and Canadian. If
this were to happen, we could potentially see more rain than
freezing rain. Right now though freezing rain still is the most
likely precip type Saturday. Despite the location differences of
the surface freezing line Saturday, all models are in agreement
that the surface freezing line will be in northern MO by Sunday
afternoon which will result in a transition to rain by Sunday
afternoon for most in the area. Still too early to dive into the
details about precipitation totals though. And again, can't
stress enough that we are still 4 days out so conditions are
likely to change and models are still not in 100% agreement. Stay
tuned for updates...

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 540 AM CST TUE JAN 10 2017

VFR conditions will prevail throughout the forecast period.
However, there are some other concerns for the first few hours of
the period. A surface low is working its way north-northeast across
the area right now and has created a strong pressure gradient and
has a strong low-level jet associated with it. Therefore, LLWS is
anticipated for the first couple of hours for the entire forecast
area. Not a whole lot in the way of directional shear but the
speed shear is strong enough to cause concern. The LLWS will
diminish after 14Z but strong surface winds with gusts around 30
kts will remain until dusk. In addition, the surface low will
bring a chance of drizzle through the area this morning from west
to east. This activity will be scattered and mainly north of
I-70. Finally, a cold front associated with the surface low will
sweep through the area this morning. A stratus deck is likely to
accompany the frontal passage but coverage is not expected to
create MVFR ceilings. Also, the directional wind change will be
short-lived as a surface high quickly slides into the area this
evening giving the area southerly winds again.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...Grana
Hazardous weather outlook, Jan 10, 5:45 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CST TUE JAN 10 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
545 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 LIGHT FREEZING DRIZZLE WILL BE POSSIBLE WEDNESDAY NIGHT.
 WIDESPREAD IMPACTS ARE NOT ANTICIPATED WITH THIS SYSTEM.

 CONFIDENCE CONTINUES TO INCREASE THAT A WINTER STORM SYSTEM WILL
 IMPACT MUCH OF THE LOWER MISSOURI VALLEY THIS WEEKEND. THIS FEATURE
 WILL BRING A WINTRY MIX OF PRECIPITATION TO THE AREA...WITH ICING
 LOOKING MORE PROBABLE AS FREEZING RAIN OVERSPREADS THE AREA FRIDAY
 NIGHT THROUGH SUNDAY. IF LATER ARRIVING DATA CONTINUES TO SUGGEST
 SUCH A SCENARIO...DANGEROUS TRAVEL CONDITIONS WILL BECOME LIKELY
 FRIDAY NIGHT THROUGH AT LEAST EARLY SUNDAY AS TEMPERATURES REMAIN
 BELOW FREEZING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

Nearby

Wind Advisories in Missouri, 2017Wind Advisories in Kansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.